Israel has admitted for the first time that it has been giving Ethiopian Jewish immigrants birth-control injections, often without their knowledge or consent.
The government had previously denied the practice but the Israeli Health Ministry’s director-general has now ordered gynaecologists to stop administering the drugs. According a report in Haaretz, suspicions were first raised by an investigative journalist, Gal Gabbay, who interviewed more than 30 women from Ethiopia in an attempt to discover why birth rates in the community had fallen dramatically.
One of the Ethiopian women who was interviewed is quoted as saying: “They [medical staff] told us they are inoculations. We took it every three months. We said we didn’t want to.” It is alleged that some of the women were forced or coerced to take the drug while in transit camps in Ethiopia.
The drug in question is thought to be Depo-Provera, which is injected every three months and is considered to be a highly effective, long-lasting contraceptive.
Nearly 100,000 Ethiopian Jews have moved to Israel under the Law of Return since the 1980s, but their Jewishness has been questioned by some rabbis. Last year, the Prime Minister, Benjamin Netanyahu, who also holds the health portfolio, warned that illegal immigrants from Africa “threaten our existence as a Jewish and democratic state”.
Haaretz published an extract from a letter sent by the Ministry of Health to units administering the drug. Doctors were told “not to renew prescriptions for Depo Provera for women of Ethiopian origin if for any reason there is concern that they might not understand the ramifications of the treatment”.
Sharona Eliahu Chai, a lawyer for the Association of Civil Rights in Israel (ACRI), said: “Findings from investigations into the use of Depo Provera are extremely worrisome, raising concerns of harmful health policies with racist implications in violation of medical ethics. The Ministry of Health’s director-general was right to act quickly and put forth new guidelines.”
H/t reader kevin a.
* * *